Delirium is the medical term for an abrupt, rapid change in mental function that goes well beyond the typical forgetfulness of aging. Delirium can cause you to become confused, potentially aggressive, agitated, sleepy, and/or inactive. Post-operative delirium can occur after you’ve had an operation, and is the most common complication older adults experience after they have surgery. Older adults are at high risk for post-operative delirium after they have heart surgery.
When older adults have post-operative delirium, they are often given antipsychotic medications (APMs). However, these drugs are not proven to be effective for treating delirium and may be harmful. Experts suggest that these drugs do not reduce how often or for how long older adults may experience delirium, or how serious the effects of delirium may be.
Additionally, some studies in older adults with dementia have found that APMs may cause heart rhythm problems and other drug-related side effects. Taking these drugs can increase the effects of anesthesia, and can cause stroke, pneumonia, and even death. Older adults who have had heart surgery are more likely to experience these dangerous events.
In a new study published in the Journal of the American Geriatrics Society, researchers looked into the use of APMs in older adults following heart surgery.
The research team used information from the Premier Healthcare Database. It contains information about people treated at more than 700 hospitals. The researchers reviewed information from 2004 to 2014 to examine the use of antipsychotic medications in people 65-years-old and older who had coronary artery bypass surgery, heart valve surgery, or both.
Medications included were haloperidol (considered a “typical” antipsychotic drug), and newer “atypical” antipsychotic drugs such as olanzapine, quetiapine, risperidone, aripiprazole, and ziprasidone.
The older adults were given the antipsychotic medications for about 4.6 days, and 15.5 percent of study participants received them for more than 7 days.
The researchers learned that 6.2 percent of patients were given antipsychotic medications after heart surgery, which equals almost 10,000 patients each year. Haloperidol was the most commonly prescribed “typical” APM. However, the researchers said that the use of the newer antipsychotic quetiapine was becoming more common.
The researchers said that “the steep increase in quetiapine use and the excessive dosing of haloperidol are worrisome, particularly in light of recent guidelines which highlighted the lack of evidence of the benefit of APMs for delirium, as well as their potential harm.” The researchers concluded that their results show the need to promote more appropriate antipsychotic use following heart surgery.